Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 147, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jul 12, 2002, 5:43 PM CDT for Collingsworth County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2002, 5:43 PM CDT (22:43 UTC)
- Expired
- Jul 12, 2002, 6:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Collingsworth County, TX
The radar
The Altus AFB radar (KFDR), 130 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
061 WUUS54 KAMA 122243 SVRAMA TXC087-122330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 543 PM CDT FRI JUL 12 2002 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLLINGSWORTH COUNTY IN TEXAS * UNTIL 630 PM CDT * AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF LUTIE...OR ABOUT 9 MILES NORTH OF WELLINGTON...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... WELLINGTON...SAMNORWOOD AND LUTIE NICKEL SIZE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3504 10010 3509 10034 3479 10040 3476 10013 WYNNE/SLATTERY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Jul 12, 3:15 PM CDT, 2 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 315 PM CDT FRI JUL 12 2002 ONCE AGAIN WEAK SUMMER FRONT IS A MAJOR PLAYER (PAIN) IN FORECAST. THE FRONT STILL RESPONSIBLE FOR FIRING CONVECTION LATE THIS AFTERNOON AND EVENING ACROSS SECTIONS OF THE FORECAST AREA... WILL ADD AT LEAST SLIGHT CHANCE POPS FOR ISOLATED ACTIVITY. FRONT SHOULD FINALLY MAKE ITS WAY SOUTH TONIGHT USHERING IN SLIGHTLY COOLER AND DRIER AIR FOR EARLY WEEKEND. THE GREAT BASIN HIGH WILL ALSO REMAIN IN PLACE THROUGH EARLY NEXT WEEK. AVN GUIDANCE STILL WAY TOO COOL BEHIND FRONT...SO WILL AGAIN TREND CLOSER TO FWC NUMBERS. UPPER LOW STILL FORECAST TO RETROGRADE TO THE SOUTHWEST AND MOVE TOWARD THE PANHANDLES BY EARLY NEXT WEEK. EXTENDED MODELS DIVERGE ON SOLUTIONS WITH ECMWF CENTERING THE LOW OVER THE PANHANDLES BY WEDNESDAY. IN ANY CASE...WE SHOULD MAINTAIN DECENT LOW LEVEL MOISTURE FLOW AND EVEN IF LOW PUSHES WANDERS FURTHER NORTH...NORTHWEST UPPER FLOW WOULD FAVOR MOUNTAIN STORMS MOVING INTO THE REGION. AS A RESULT...WILL MAINTAIN CURRENT FORECAST THINKING OF SLIGHT CHANCE POPS FOR TUESDAY AND WEDNESDAY. RIDGE PATTERN SHOULD RETURN TO AREA FOR LATTER PERIODS OF EXTENDED... SO WILL RETURN TO WARM...DRY FORECAST. FCSTID = 1 AMARILLO 63 86 64 89 / 20 00 00 00 BEAVER 63 85 62 89 / 00 00 00 00 BOISE CITY 61 85 61 89 / 00 00 00 00 BORGER 64 86 64 89 / 20 00 00 00 BOYS RANCH 63 86 62 90 / 20 00 00 00 CANYON 62 85 64 88 / 20 00 00 00 CLARENDON 65 86 67 89 / 20 00 00 00 DALHART 61 86 61 89 / 20 00 00 00 GUYMON 63 86 63 90 / 00 00 00 00 HEREFORD 62 86 64 88 / 20 00 00 00 LIPSCOMB 64 85 63 88 / 00 00 00 00 PAMPA 64 85 65 88 / 20 00 00 00 SHAMROCK 65 87 68 89 / 20 00 00 00 WELLINGTON 65 88 68 89 / 20 00 00 00 .AMA... TX...NONE. OK...NONE. GARCIA
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.